Alert archive / Louisiana / Wind Advisories in 2018

Wind Advisory 14, NWS Lake Charles, LA

December 20, 2018Cameron Parish, Lafayette Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this wind advisory at Dec 20, 2018, 3:06 AM CST for Cameron Parish, Lafayette Parish, Saint Martin Parish, Louisiana. It took effect at Dec 20, 2018, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 3:06 AM CST (09:06 UTC)
In effect from
Dec 20, 2018, 11:00 AM CST
Expired
Dec 20, 2018, 6:00 PM CST
In force
7 hr
Issued by
NWS Lake Charles, LA

Counties Cameron Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS74 KLCH 200906
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
306 AM CST Thu Dec 20 2018


...WIND ADVISORY IN EFFECT THIS AFTERNOON INTERSTATE 10 CORRIDOR 
TO THE COAST...
...DENSE FOG ADVISORY IS CANCELLED...

.A tightening pressure gradient has allowed fog to mix out this
morning which has lifted visibilities. Winds will continue to
increase into the afternoon, especially across the coastal
prairies. Areas from around Interstate 10 to the coast can
expect sustained winds around 20 MPH with higher gusts this 
afternoon.

LAZ043>045-052>055-210000-
/O.CAN.KLCH.FG.Y.0018.000000T0000Z-181220T1500Z/
/O.NEW.KLCH.WI.Y.0014.181220T1700Z-181221T0000Z/
Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-
Including the cities of Crowley, Rayne, Branch, Church Point, 
Richard, Lafayette, Breaux Bridge, Cade, St. Martinville, 
Abbeville, Intracoastal City, Meaux, Forked Island, Kaplan, 
New Iberia, Morgan City, Burns Point, Centerville, Franklin, 
Patterson, Berwick, Bayou Vista, and Stephensville
306 AM CST Thu Dec 20 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...
...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Lake Charles has issued a Wind
Advisory, which is in effect from 11 AM this morning to 6 PM CST
this evening. The Dense Fog Advisory has been cancelled. 

* TIMING...Late morning through the afternoon.

* WINDS...15 to 25 MPH with gusts around 30 MPH.

* IMPACTS...Travel may become difficult for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 20 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

LAZ042-074-210000-
/O.CAN.KLCH.FG.Y.0018.000000T0000Z-181220T1200Z/
/O.NEW.KLCH.WI.Y.0014.181220T1700Z-181221T0000Z/
Jefferson Davis-East Cameron-
Including the cities of Hathaway, Jennings, Topsy, Roanoke, 
Welsh, Lake Arthur, Grand Lake, Klondike, Cameron, Creole, 
Grand Chenier, and Rutherford Beach
306 AM CST Thu Dec 20 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...
...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Lake Charles has issued a Wind
Advisory, which is in effect from 11 AM this morning to 6 PM CST
this evening. The Dense Fog Advisory has been cancelled. 


* TIMING...Late morning through the afternoon.

* WINDS...15 to 25 MPH with gusts around 30 MPH.

* IMPACTS...Travel may become difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 20 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

LAZ028-029-032-033-201015-
/O.CAN.KLCH.FG.Y.0018.000000T0000Z-181220T1500Z/
Rapides-Avoyelles-Evangeline-St. Landry-
Including the cities of Alexandria, Pineville, Effie, Marksville,
Bunkie, Cottonport, Simmesport, Mansura, Ville Platte, Beaver, 
St. Landry, Mamou, Reddell, Lawtell, Opelousas, and Eunice
306 AM CST Thu Dec 20 2018

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Lake Charles has cancelled the
Dense Fog Advisory. 

Winds are increasing which has allowed fog to mix out.

$$

LAZ031-201015-
/O.CAN.KLCH.FG.Y.0018.000000T0000Z-181220T1200Z/
Allen-
Including the cities of Oakdale and Kinder
306 AM CST Thu Dec 20 2018

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Lake Charles has cancelled the
Dense Fog Advisory. 

Winds are increasing which has allowed fog to mix out.

$$

LAZ041-073-TXZ215-216-210000-
/O.NEW.KLCH.WI.Y.0014.181220T1700Z-181221T0000Z/
Calcasieu-West Cameron-Jefferson-Orange-
Including the cities of Lake Charles, Sulphur, Hackberry, 
Johnson Bayou, Beaumont, Sabine Pass, Sea Rim State Park, Orange,
Vidor, and Bridge City
306 AM CST Thu Dec 20 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

The National Weather Service in Lake Charles has issued a Wind
Advisory, which is in effect from 11 AM this morning to 6 PM CST
this evening. 

* TIMING...Late morning through the afternoon.

* WINDS...15 to 25 MPH with gusts around 30 MPH.

* IMPACTS...Travel may become difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 20 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
866 
WWUS74 KLCH 202021
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
221 PM CST Thu Dec 20 2018

...STRONG AND GUSTY WINDS THROUGH THE AFTERNOON...

.A tight pressure gradient from a low over the Southeast US will
allow for very brisk north winds, especially from the Interstate
10 corridor south to the coast. These winds may cause hazardous
driving conditions and blow around loose objects. Winds will
decrease after sunset.

LAZ041>045-052>055-073-074-TXZ215-216-210000-
/O.CON.KLCH.WI.Y.0014.000000T0000Z-181221T0000Z/
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Jefferson-Orange-
Including the cities of Lake Charles, Sulphur, Hathaway, 
Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, Rayne, 
Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, 
St. Martinville, Abbeville, Intracoastal City, Meaux, 
Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, 
Centerville, Franklin, Patterson, Berwick, Bayou Vista, 
Stephensville, Hackberry, Johnson Bayou, Grand Lake, Klondike, 
Cameron, Creole, Grand Chenier, Rutherford Beach, Beaumont, 
Sabine Pass, Sea Rim State Park, Orange, Vidor, and Bridge City
221 PM CST Thu Dec 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...Late morning through the afternoon.

* WINDS...20 to 25 MPH with gusts between 35 and 40 MPH.

* IMPACTS...Travel may become difficult for high profile vehicles.
  Objects such as trash cans and lawn furniture may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 20 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
225 
WWUS74 KLCH 210018
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
618 PM CST Thu Dec 20 2018

...Winds are diminishing early this evening...

.Winds have diminished after sunset across the area. While
northwest winds may gust to 20 to 25 mph around the I10 corridor 
through early this evening, sustained wind will be in the 10 to 20
mph range. 

LAZ041>045-052>055-073-074-TXZ215-216-210130-
/O.EXP.KLCH.WI.Y.0014.000000T0000Z-181221T0000Z/
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Jefferson-Orange-
Including the cities of Lake Charles, Sulphur, Hathaway, 
Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, Rayne, 
Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, 
St. Martinville, Abbeville, Intracoastal City, Meaux, 
Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, 
Centerville, Franklin, Patterson, Berwick, Bayou Vista, 
Stephensville, Hackberry, Johnson Bayou, Grand Lake, Klondike, 
Cameron, Creole, Grand Chenier, Rutherford Beach, Beaumont, 
Sabine Pass, Sea Rim State Park, Orange, Vidor, and Bridge City
618 PM CST Thu Dec 20 2018

...WIND ADVISORY HAS EXPIRED...

Sustained northwest winds have diminished to 10 to 20 mph.
Therefore the wind advisory has been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Dec 19, 11:52 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 19, 11:52 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1152 PM CST Wed Dec 19 2018

.DISCUSSION...
06Z TAFS

&&

.AVIATION...
Visibilities have begun to improve at LCH and AEX over the last
hour where a low level cloud deck has replaced fog at the surface.
Still LIFR ceilings are expected to persist through the morning
until a frontal boundary and the showers associated with it push
through the area.

Further east at LFT and ARA, dense fog remains in place and is
expected to remain for at least the next few hours. It is expected
that this fog will eventually lift off the surface as has been
seen at points further west, but the timing of this is highly
uncertain. For this reason, maintained visibilities of 1/2 mile
through the early morning before showing some improvement after
sunrise as lifting associated with the approaching front should
aid in getting the fog off the surface. Regardless of timing of
visibility improvement, LIFR ceilings will remain in place at LFT
and ARA through much of the day along with scattered showers
beginning late this morning through the afternoon.

A tightening pressure gradient in the wake of a departing low
pressure area will result in strong northwesterly winds developing
by mid to late morning which will continue through the end of the
forecast period.

Jones

&&

.PREV DISCUSSION... /issued 828 PM CST Wed Dec 19 2018/

DISCUSSION...
Areas of dense fog have continued to spread across Central and
South Central Louisiana, portions of Southeast Texas, and the
inland coastal lakes and bays. Issued dense fog advisory earlier
this evening, and expanded to included Jefferson/Orange counties,
and the inland lakes and bays marine zones. Latest NAM12/HRRR
guidance not initializing very well with the ongoing fog, thus not
putting much confidence in its rapid west to east improvement
during this evening and the overnight hours.

Remainder of the forecast, no changes to chances of showers as
secondary area of moisture and lift aloft will rotate around the
upper trough over our region, increasing chances overnight. Still
unclear if this added lift will be enough to improve the fog
situation as outline above. Thus, kept the ongoing dense fog
though daybreak, and showed improvement from west to east during
the mid to late morning hours.

DML

PREV DISCUSSION... /issued 620 PM CST Wed Dec 19 2018/

DISCUSSION...
00Z TAFS

AVIATION...
A somewhat complicated forecast will be evolving over the next 18
hours or so. An area of low pressure that was responsible for
scattered showers earlier today presently sits just east of the
area. The associated rain has also pushed off to the east. Winds
have turned northwesterly on the western side of the low but will
remain generally light overnight.

Aloft, an elongated upper trof extends across the area with drier
air wrapping into the western side. While this is good news from a
precipitation perspective, it is also trapping a lot of low level
moisture across the area which is leading to LIFR visibility
restrictions and ceilings. These restrictions will continue
through much of the night at all sites with the possible exception
of BPT where somewhat stronger winds are expected.

A second, merging upper trof will surge another round of mid level
moisture across the area Thursday morning resulting in another
round of scattered showers. In addition, the tightening pressure
gradient in the wake of the departing surface low will result in
rapidly increasing winds Thursday morning which will continue
through Thursday night.

Skies will clear late Thursday evening.

Jones

PREV DISCUSSION... /issued 351 PM CST Wed Dec 19 2018/

SYNOPSIS...
A strong upper level system over east Texas will push eastward
tonight and Thursday. A surface low associated with this system
will strengthen on Thursday as it moves into the Southeast US, as
a cold front moves across the forecast area. The combination of
the pressure gradient and cold air advection will make for rather
brisk conditions by Thursday afternoon, continuing into Thursday
night.

A wind advisory may be needed for portions of the forecast area on
Thursday afternoon into Thursday evening. Meanwhile, a Gale
Warning will be in effect for the coastal waters on Thursday
afternoon into early Friday morning with a Small Craft Advisory
for the coastal lakes and bays. Also, as the strong north winds
push water away from the coast and out of the lakes and bays, low
water conditions will be possible late Thursday night and early
Friday morning, especially during the times of astronomical low
tide.

Improving conditions on Friday with a good start to the weekend as
high pressure moves in. The outlook for Christmas is mild with a
few passing showers.

Rua

DISCUSSION...
A surface low is located along the southwest Louisiana coast this
afternoon with a warm front extending east of the low along the
coast into lower Acadiana. Meanwhile, a rather vigorous upper
level system is located from eastern Oklahoma down through eastern
Texas. A dry slot around this feature is pushing through the
forecast area and this has ended any significant shower activity
for now. However, inversion behind the surface low is allowing for
some very low clouds, patchy fog, and drizzle to occur, and this
will likely hang in for a portion of the evening hours.

During the overnight, into Thursday morning, the upper level
system will move east of the forecast area, helping to push a cold
front through. Wrap around moisture will lead to numerous showers
by morning, that will gradually taper off from west to east during
the afternoon as the upper level system continues to move off to
the east. Favorable upper level jet conditions will strengthen and
deepen the surface low east of the area during the day on
Thursday. This sill increase the pressure gradient across the
forecast area, that will help increase the northerly winds that
will become rather gusty and create brisk conditions. Sustained
wind speeds may reach over 20 mph, especially for the coastal
county and parishes, and therefore a wind advisory may be issued.

As the system moves further off to the northeast on Friday, dry
conditions will filter in, and winds should decrease, making for
a nice weather day that will continue into Saturday as a surface
ridge moves overhead.

The high will be east of the area on Sunday allowing for moisture
return off the Gulf. Meanwhile a weak surface boundary will move
into the forecast area that may allow for a few showers to
develop.

This front will dissipate by Christmas Eve, with southerly winds
opening up the Gulf that should make for a mild to warm holiday
with the possibility of a few showers in the humid conditions,
before the next weather make moves through at the end of the
forecast period.

Rua

MARINE...
A surface low will move east of the coastal waters tonight then
strengthen on Thursday as it moves into the Southeast US. A cold
front will move over the Gulf behind the surface low. The
combination of an increase in pressure gradient and cold air
advection will allow for northerly winds to increase early
Thursday and become rather gusty by Thursday afternoon, with seas
building and becoming hazardous. Sustained wind speeds by late
Thursday afternoon into Thursday night over the coastal waters are
expected to be a solid 25 to 35 knots, with frequent gusts between
40 and 45 knots. Therefore, a Gale Warning will be in effect from
Thursday afternoon into early Friday morning. For the coastal
lakes and bays, winds will be 20 to 25 knots and a Small Craft
Advisory will be in effect for the same time frame.

The strong northerly winds are expected to push water away from
the coast and out of coastal lakes and bays. Surge guidance shows
the possibility of levels between -2 and -2.5 feet below
predicted levels, which will lead to actual tide readings between
(-1) and (-2) feet mllw around astronomical low tide on late
Thursday night and early Friday morning. It is possible that a Low
Water Advisory will be issued during that time.

High pressure will begin to settle in on Friday, with winds and
seas decreasing.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  54  48  54  38 /  80  50  70  10
LCH  63  50  58  41 /  70  50  60   0
LFT  60  51  56  41 /  70  50  70  20
BPT  64  51  59  42 /  70  40  50   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 6 AM CST Thursday for LAZ027-030-031-
     041-042-073-074.

     Dense Fog Advisory until 9 AM CST Thursday for LAZ028-029-032-
     033-043>045-052>055.

TX...Dense Fog Advisory until 6 AM CST Thursday for TXZ215-216.

GM...Small Craft Advisory from 6 AM to noon CST Thursday for GMZ450-
     452-455-470-472-475.

     Gale Warning from noon Thursday to 9 AM CST Friday for GMZ450-
     452-455-470-472-475.

     Dense Fog Advisory until 6 AM CST Thursday for GMZ430-432.

     Small Craft Advisory from noon Thursday to 9 AM CST Friday for
     GMZ430-432-435.

     Dense Fog Advisory until 9 AM CST Thursday for GMZ435.

&&

AVIATION...66
Hazardous weather outlook, Dec 19, 3:16 PM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
316 PM CST Wed Dec 19 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
202130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
316 PM CST Wed Dec 19 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Occasional showers and patchy fog will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers will be ending from west to east on Thursday. However,
northerly winds will be increasing from west to east by Thursday
afternoon. Rather brisk conditions with possible Wind Advisory
conditions of sustained speeds over 20 mph for Thursday afternoon
into evening. These north winds will push water away from the
coast and out of coastal lakes and bay, so low water conditions
will be possible Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-202130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
316 PM CST Wed Dec 19 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Occasional light rain showers and patchy fog will be possible.
Visibility may be below 1 mile at times for the near shore waters
and the coastal lakes and bays.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northerly winds will be increasing on Thursday and become strong
and very gusty late Thursday into early Friday with seas building
and becoming hazardous. A Gale Warning will be in effect from
Thursday afternoon into early Friday morning for the coastal
waters with a small craft advisory for the coastal lakes and bays.
The strong offshore winds will push water away from the coast and
out of coastal lakes and bays. Therefore, low water conditions may
occur late Thursday night into early Friday morning with actual
tide levels nearing (-2) mllw.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 9:24 AM CSTRiver Flood WarningLCHJefferson, Orange51 hr
Dec 19, 8:12 PM CSTMarine Dense Fog AdvisoryLCH7 hr
Dec 20, 2:26 PM CSTLow Water AdvisoryLCH21 hr

Nearby

Wind Advisories in Louisiana, 2018Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.